[Skip to Content]

Dangerous highs: Teens are abusing sprays, cold remedies, antidiarrheals

William EgglestonTeenagers looking to get high are abusing easily available household products, says Upstate toxicologist William Eggleston. Hydrocarbons, found in aerosol sprays, are being inhaled and can lead to irregular heart rhythms and “sudden sniffing death syndrome.” Loperamide (brand name: Imodium), an over-the-counter anti-diarrhea drug, is being taken in megadoses for a heroinlike effect. Dextromethorphan, found in cough and cold remedies, acts like the drug PCP in high doses and causes agitation and combativeness. Eggleston, who sees drug overdose cases through the Upstate New York Poison Center, recommends keeping track of drugs around the house and disposing of old ones to help limit access and prevent abuse.

5-11-16-Eggleston.mp3 (13.85 MB) (Click to open in new window or Right-Click to save-as)
Top